Image: foam cone due to drug overdose, from Spitz and Fisher's "Medicolegal Investigation of Death". In light of the recent opioid overdose epidemic, several people have DM'ed me to ask – if the cause of death is in the toxicology, what are you actually looking for in the autopsy? Unlike medical examiners on TV, I may not get the tox back right away (or for several weeks or months, actually), but there are a couple of things (other than drug paraphernalia at the scene) that send my index of suspicion through the roof for a heroin or fentanyl overdose.
Three things to look for at the autopsy of an overdose victim: a swollen brain, heavy lungs, and lots of urine. A death due to opiate or opioid overdose is usually a slow one; heroin and fentanyl suppress the respiratory drive that keeps you breathing without having to think about it. As breathing slows, less moisture leaves the lungs, and they become congested. (This extra moisture in the respiratory tract sometimes leads to the "foam cone" over the face, a classic external sign of overdose, as seen above.) And the brain's reaction to lessened oxygen levels is to swell, better known as cerebral edema.
An odd side-effect of opiate use is that it makes your sphincters snap shut – ALL of them – which manifests in pinpoint pupils and lots of retained urine due to tightening of the sphincters of the bladder, and, occasionally, very distressed complaints from male users that they can't ejaculate.
But I've noticed that in cases of overdose due to the stronger fentanyl analogs now flooding the market, some or all of the above signs may be absent; 3-methyl fentanyl and carfentanil simply kill users too quickly for their lungs to become congested or their brains to swell. Even autopsy findings can't help but change with the times, I guess.
#forensic #pathology #autopsy #overdose #edema #foamcone #sphincters #heroin #opiates #opioids #carfentanil